Nebraska, 2016

Hail and Damaging Wind in Nebraska, July 29, 2016

July 29, 2016 · NWS LBF · 4 events in 2 counties and zones

Two primary supercells tracked across Sheridan and western Cherry counties during the late afternoon hours, producing up to ping pong ball size hail and 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Two primary supercells tracked across Sheridan and western Cherry counties during the late afternoon hours, producing up to ping pong ball size hail and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 2:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 29, 2:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
429 PM CDT FRI JUL 29 2016

.UPDATE...
Issued at 428 PM CDT Fri Jul 29 2016

Updated forecast for severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 335 PM CDT Fri Jul 29 2016

A bit of a tricky forecast going into the rest of the afternoon and
overnight. Models are very inconsistent with the timing and
placement of convection. Have opted to stick with a fairly similar
forecast to the previous forecast with the best chance of
thunderstorms across the north and western counties (mainly north of
I-80). While an isolated storm could develop south of I-80,
confidence is not high for this location and therefore, have dropped
pops below 20 percent. As we head into the overnight period, the
thinking is that the greatest precipitation location will shift from
the northern/western counties to the eastern counties (east of US-
83)as a very weak upper level wave slides over northern and eastern
Nebraska. Severe potential with these storms tonight is low, but
heavy rain, small hail, and gusty winds are still possible.
Overnight lows will drop into the low 60s for all locations.

Current thinking is that after about 6am, the majority of the
showers will have either diminished or moved eastward. However, a
slight chance for precipitation will stick around across the eastern
CWA through Saturday as some showers try to develop out of southern
South Dakota. For the remainder of the CWA (south and west), dry
conditions and partly cloudy skies will dominate. High temperatures
for everybody will be in the mid-80s.

.LONG TERM...(Saturday night through Friday)
Issued at 335 PM CDT Fri Jul 29 2016

Models have been all over with waves moving through northwest flow
the last several days and while I have confidence in the general
features with the forecast the timing and onset of precipitation I
do not have good confidence in. Upper closed low over western
Canada will continue to deepen into the Pacific northwest tonight
sharpening the ridge ahead of it and allowing the ridge to the
south to build back into the northern plains. As the ridge builds
temperatures aloft will warm. Precipitation will continue over
eastern portions of the CWA Saturday evening...generally east of
highway 83. Southerly flow and cloud cover will keep the lows in
the mid to upper 60s. Dewpoints similar and with upslope flow and
clearing skies late the argument could be made for some stratus
and fog similar to this mornings. Will defer to later forecasts.
Gusty southerly flow on Sunday with temperatures rising into the
upper 80s and lower 90s. Warmer temperatures aloft will keep
atmosphere capped until wave moves across western Nebraska
through the evening. Similar scenario on Tuesday with highs in the
lower 90s and late afternoon into evening thunderstorms over the
eastern zones. Better chances Thursday as we get on the backside
of upper closed low over south central Canada and a cool front
pushes south across northern plains into western Nebraska. Highs
in the 90s wednesday and the 80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jul 29 2016

Showers and thunderstorms are expected to develop again late this
afternoon and early evening. Development will start off in the
northern portions of Nebraska by late afternoon and slowly develop
further south. Therefore have included a mention of thunderstorms
near KVTN starting around 22Z. Have added showers and thunderstorms
to the aviation forecast across the KLBF terminal starting around
00Z. Uncertainty still remains how widespread these showers can
become. Will just keep vicinity storms in the forecast for now until
it becomes more clear if these showers will become widespread.
Otherwise, stratus develops across both sites towards daybreak
bringing ceilings down below 2000 feet. VFR conditions slowly
return by mid-morning Saturday.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Power
SHORT TERM...Kulik
LONG TERM...Power
AVIATION...Kulik
Hazardous weather outlook, Jul 29, 1:51 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT FRI JUL 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT FRI JUL 29 2016 /251 PM MDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE AREA OF
CONCERN IS GENERALLY WEST OF A MERRIMAN TO BIG SPRINGS LINE.

THE THUNDERSTORM POTENTIAL WILL THEN SHIFT EASTWARD OVERNIGHT,
IMPACTING MAINLY EAST OF US-83 IN THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE SATURDAY EVENING. THE AREA OF CONCERN IS
GENERALLY ALONG AND WEST OF A LINE FROM VALENTINE TO BREWSTER AND
OCONTO.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE SUNDAY EVENING. THE AREA OF CONCERN IS
GENERALLY ALONG AND NORTH OF A LINE FROM HAY SPRINGS TO
BROWNLEE AND ONEILL.

HEAT WAVE CONDITIONS WILL SET IN MONDAY AND TUESDAY. HEAT INDICES
IN THE UPPER 90S TO NEAR 100 ARE POSSIBLE. THE HEAT WAVE COULD
LAST INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Local storm report, Jul 29, 2:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 N OSHKOSH             41.48N 102.34W
07/29/2016  E0.88 INCH       GARDEN             NE   PUBLIC

&&

JGOMEZ
Special weather statement, Jul 29, 3:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM MDT FRI JUL 29 2016

NEZ004-292300-
SHERIDAN NE-
415 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
500 PM MDT...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF HAY SPRINGS...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GORDON...RUSHVILLE...HAY SPRINGS...CLINTON...LONE BUTTE...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER...BILLYS LAKE...
MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 77 AND 111.
 HIGHWAY 250 BETWEEN MILE MARKERS 40 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4269 10274 4287 10273 4291 10209 4243 10208
TIME...MOT...LOC 2214Z 273DEG 22KT 4278 10262

POWER
Local storm report, Jul 29, 3:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 NW RUSHVILLE          42.76N 102.54W
07/29/2016  E0.88 INCH       SHERIDAN           NE   PUBLIC

            PEA TO NICKLE SIZE HAIL.

&&

JGOMEZ

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 29, 4:00 PM MST
Where
Sheridan County, 4.11 mi W of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -102.280

A trained spotter estimated 60 mph wind gust.

Hail, Cherry

When
July 29, 5:13 PM CST
Where
Cherry County, 10.38 mi S of Irwin
Measured
1.5 in hail
Reported by
Public
Coordinates
42.730, -101.960

Hail, Cherry

When
July 29, 5:26 PM CST
Where
Cherry County, 11.1 mi S of Irwin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.720, -101.930

Hail, Cherry

When
July 29, 5:30 PM CST
Where
Cherry County, 11.92 mi S of Irwin
Measured
1.5 in hail
Reported by
Public
Coordinates
42.710, -101.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642049, 642050, 642051, 642052.